Alert archive / Pennsylvania / River Flood Warnings in 2014
River Flood Warning 1, NWS State College, PA
NWS State College, PA issued this river flood warning at Jan 14, 2014, 6:14 AM EST for Dauphin County, Pennsylvania. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2014, 6:14 AM EST (11:14 UTC)
- Expired
- Jan 14, 2014, 11:53 AM EST
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Flood severity
- Minor
County Dauphin County, PA
The radar
The State College radar (KCCX), 118 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Swatara Creek at Middletown (MTLP1). The gauge peaked at 11.19 ft at Jan 14, 2014, 6:00 AM EST.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01573600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
501 WGUS41 KCTP 141114 FLWCTP BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE, PA 614 AM EST TUE JAN 14 2014 ...THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN PENNSYLVANIA... SWATARA CREEK ABOVE MIDDLETOWN PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!! THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. MOST DEATHS THAT OCCUR DURING FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS. AN UPDATE TO THIS PRODUCT WILL BE ISSUED LATER THIS MORNING. FOR NEXT ISSUANCE OF THIS PRODUCT. && PAC043-141653- /O.NEW.KCTP.FL.W.0001.140114T1114Z-140114T1653Z/ /MTLP1.1.ER.140114T1011Z.140114T1015Z.140114T1053Z.UU/ 1114 AM GMT TUE JAN 14 2014 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A * FLOOD WARNING FOR THE SWATARA CREEK ABOVE MIDDLETOWN * DURING THIS MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 6 AM TUESDAY THE STAGE WAS...11.3 FEET. * FLOOD STAGE IS 11.0 FEET. * MINOR FLOODING IS OCCURRING. * THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY EARLY THIS MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jan 14, 5:38 AM EST, 36 minutes earlier.
Area forecast discussion, Jan 14, 5:38 AM EST, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 538 AM EST TUE JAN 14 2014 .SYNOPSIS... A SERIES OF SIGNIFICANT SHORTWAVE IMPULSES ROUNDING THE CREST OF A PERSISTENT WEST COAST UPPER RIDGE ARE EXPECTED TO CONTINUE DIGGING INTO A LARGER-SCALE TROUGH FORMING EAST OF THE ROCKIES. EACH PIECE OF UPPER-LEVEL ENERGY WILL CONTRIBUTE TO THE MAINTENANCE OF THE TROUGHING...AND SUPPORT SUCCESSIVE INTRUSIONS OF REINFORCING COLDER AIR INTO THE EASTERN U.S. IN THIS PATTERN SURFACE WAVE DEVELOPMENT IS PROGGED NEAR THE EAST COAST BUT IT IS DIFFICULT TO SAY HOW MUCH OR IF ANY OF THE COASTAL WAVES WILL IMPACT THE AREA. HIGHEST CONFIDENCE FORECAST IS FOR A PROGRESSIVELY COLDER PERIOD WITH DAILY TEMPERATURES TRENDING LOWER ON AVERAGE. && .NEAR TERM /THROUGH TONIGHT/... LARGE SCALE HEIGHT FALLS ASSOCD WITH LEADING SHORTWAVE TROUGH STRETCHING FROM THE ERN GRT LKS/UPPER OH VLY SWD THRU THE TN VLY WILL LIFT NEWD INTO NEW ENGLAND BY TONIGHT. THIS WILL PUSH THE ATTENDANT SFC COLD FRONT...CURRENTLY MOVG ACRS WRN PA...EWD THRU THE CWA BY THIS EVENING. NEAR TERM MODEL DATA INDICATES THE BEST MSTR/PWATS AND THETA-E ADV HAS SHIFTED E OF THE AREA...BUT THERE WILL BE SUFFICIENT LOW-LVL CONVERGENCE ASSOCD WITH A DEVELOPING FRONTAL WAVE AND FAVORABLE JET DYNAMICS TO MAINTAIN PERIODS OF MAINLY LGT RAIN. DAY 1 QPF AMTS ARE LESS THAN 0.25 INCH. A MIX OF RAIN/SNOW IS POSSIBLE ON THE NW EDGE OF THE PCPN SHIELD AS BLYR TEMPS BECOME MARGINALLY COLD OVER NW PA. THE PCPN WILL TAPER OFF FROM WEST TO EAST INTO TONIGHT...WITH THE HIGHEST POPS OVER THE ERN 1/3 OF THE CWA AFT 18Z. RIDGING SFC/ALOFT BEHIND THE DEPARTING SYSTEM SHOULD PROVIDE A MAINLY DRY OVERNIGHT PERIOD. THE NEXT BATCH OF SHORTWAVE ENERGY AND ASSOCD HEIGHT FALLS CURRENTLY DIVING INTO THE NRN PLAINS WILL AMPLIFY A CLOSED H5 LOW OVER THE GREAT LAKES BY EARLY WEDNESDAY. THIS ENERGY WILL SUPPORT A RATHER POTENT CLIPPER LOW TRACKING EWD ACRS LWR MI TO A MEAN POSITION/OCCLUSION INVOF LAKE HURON/SRN ONTARIO BY 12Z WED. GUIDANCE SHOWS A RIBBON OF LGT PCPN ALONG THE WRN SLOPES OF THE APPLCHNS WHERE OROGRAPHICS WILL BE A FACTOR. ANOTHER SURGE OF COLDER AIR WILL MAKE FOR LGT SNOW WITH A COATING POSSIBLE OVER THE HIGHER ELEVATIONS ALONG THE ALLEGHENY FRONT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS THE PRIMARY PIECE OF SHORTWAVE ENERGY/CLOSED H5 LOW SHEARS AND LIFTS NEWD INTO THE LWR LKS...THE REMAINDER OF THE UPPER TROUGH DIGS EWD THRU THE DEEP SOUTH AND TAKES ON A NEG TILT INTO THE SERN STATES. THE MODELS ARE STILL NOT IN AGREEMENT WITH THIS SYSTEM BUT DIFFERENCES ARE MUCH SMALLER THAN IN PREVIOUS CYCLES. AT THIS TIME...THE 00Z GFS IS DEFINITELY THE FASTEST WITH THIS UPPER TROF WHICH IS AGAINST THE MULTI-DAY SPAGHETTI TRENDS WHICH HAVE CONTINUED TO SHIFT TO THE SLOWER SIDE OF THE ENVELOPE. THE SPREAD CONTINUES TO BUILD AS THE SYSTEM QUICKLY LIFTS UP THE EAST COAST WITH JET-INDUCED COASTAL LOW DEVELOPMENT COMMENCING OVER THE WESTERN ATLANTIC. BY 16/1200Z...THE ENSEMBLE LOW PLOTS SHOW A LARGE AMOUNT OF UNCERTAINTY WITH SURFACE LOWS DEPICTED ANYWHERE WITHIN A 1000 KM RADIUS. INTERESTINGLY...THE 00Z/12Z ECMWF ARE ON THE FAR SOUTHERN EXTENT OF THE ENSEMBLE SPREAD WITH ITS ENSEMBLE MEAN ESSENTIALLY IN THE CENTER OF THIS SPREAD. IN FACT...THE 00Z ECMWF IS EVEN FURTHER SOUTH OF THE CLUSTERING WHICH MAKES IT SEEM LIKE A SLOW OUTLIER. FWIW...TRENDS IN THE 00-06Z GFS/12-00Z GEFS SEEM TO BE FAVORING A SLOWER SYSTEM WITH A MORE SRN LOW POSITION AT 16/12Z...WHICH CLUSTERS REASONABLY WELL WITH THE 00Z ECMWF/CMC. WHILE A CONVERGENCE OF SOLNS MAY BE STARTING TO EMERGE...WILL EMPLOY A ENSEMBLE/CONSENSUS APPROACH TO A LOW CONFIDENCE FCST. CONCERNING QPF POTENTIAL...IT APPEARS THERE WILL BE A QPF AXIS JUST AHEAD OF THE SPLITTING TROUGH AXIS AND ASSOCD SFC COLD FRONT OR NEAR/JUST E OF THE APPALACHIAN SPINE FROM THE MTNS OF WV/VA NEWD INTO NERN PA. FOLLOWED WPC GUIDANCE FAIRLY CLOSELY GIVEN THE UNCERTAINTY WHICH RESULTED IN A RELATIVELY NARROW SWATH OF VERY LGT SNOW ACCUMS GENERALLY LESS THAN 1 INCH FROM THE S-CNTRL MTNS INTO THE SRN POCONOS. THE PATTERN NEARLY REPEATS ITSELF INTO DAY 3/THURS AS RIDGING SFC AND ALOFT AGAIN GIVES WAY TO ANOTHER SIGNIFICANT UPPER TROUGH AND BATCH OF SHORTWAVE ENERGY MOVG INTO THE GRT LKS. BY DAY 4/FRI THE MODEL SPREAD IS CLEARLY EVIDENT...WITH THE GFS AND NAM REPRESENTING THE TWO TIMING EXTREMES (GFS FASTEST/NAM SLOWEST). THEREFORE WPC LEANED ON THE ECMWF WHICH HAS SOME BROAD SUPPORT FROM THE CMC. THIS SYSTEM LOOKS A LITTLE MORE INTERESTING IN TERMS OF QPF AND POTENTIAL SNOWAMT FRI NGT BUT CONFIDENCE IS EVEN LOWER THAN ON DAYS 2-3. && .LONG TERM /SATURDAY THROUGH MONDAY/... THE 14/00Z GFS-ECMWF CAMPS ARE COMPLETELY OUT OF PHASE BY SATURDAY WITH THEIR RESPECTIVE SFC FEATURES...WHICH ONLY GETS WORSE WITH TIME. DESPITE THIS...THERE REMAINS DECENT AGREEMENT ON A LONGWAVE SIGNAL WITH SHORTWAVE ENERGY CONTINUING TO MAINTAIN/OCCASIONALLY AMPLIFY A MEAN ERN TROUGH. THE 500MB FLOW APPEARS TO BRIEFLY FLATTEN OUT INTO EARLY NEXT WEEK WITH ONE OR TWO CLIPPERS STREAKING BY TO THE NORTH. A MORE VIGOROUS TROUGH IS PROJECTED INTO THE MIDDLE OF NEXT WEEK...ACCOMPANIED BY COLDER TEMPS. && .AVIATION /09Z TUESDAY THROUGH SATURDAY/... LIGHT RAIN SHOWERS CONTINUE TO STREAM THROUGH CENTRAL PENNSYLVANIA OVERNIGHT. THE RAIN IS TO LIGHT TO REDUCE VSBY RESTRICTIONS...HOWEVER THE ACCOMPANYING MOISTURE AND UPSLOPE FLOW HAS ALLOWED FOR IFR CIGS AT BFD...AND MVFR CIGS AT JST. EXPECT CIGS AND VSBYS TO CONTINUE TO SLOWLY DROP...WITH MVFR POSSIBLE THROUGH 16Z FOR ALL TAF SITES. IFR AT BFD SHOULD CONTINUE THROUGH MID MORNING. JST SHOULD ALSO DROP TO IFR BY 09Z. PRECIPITATION WILL CONTINUE OVERNIGHT...AND LAST WELL INTO MID DAY IN EASTERN AREAS...WHILE ENDING DURING THE MID/LATE MORNING IN THE WEST. GOOD SOUTHWEST LLJ AT 35 TO 45 KNOTS WILL KEEP LLWS CONDITIONS ACROSS THE REGION MUCH OF THE OVERNIGHT. FLYING CONDITIONS WILL BE SLOW TO IMPROVE FROM WEST TO EAST TOMORROW...WITH MOIST WESTERLY FLOW INTO THE MOUNTAINS KEEPING CIGS LOWER THROUGH MUCH OF THE DAY. ALSO...WAVE RIDING UP EAST OF THE REGION WILL KEEP RAIN LINGERING IN THE EAST THROUGH MID AFTERNOON. BRIEF RIDGING TUESDAY NIGHT INTO EARLY WEDNESDAY...BEFORE NEXT WEAK FRONT SWEEPS IN FROM THE WEST. PROBABLY WILL ALLOW CENTRAL AND EASTERN AREAS TO REMAIN IN VFR CONDITIONS...BUT KEEP WESTERN MOUNTAIN IN MVFR CONDITIONS WITH LOWERED CIGS AND SCATTERED RAIN AND SNOW SHOWERS. OUTLOOK... WED...MVFR CIGS/-SHRASN LIKELY W MTNS. THU...NO SIG WX EXPECTED. FRI...MVFR CIGS/-SHSN LIKELY W MTNS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...STEINBUGL LONG TERM...STEINBUGL AVIATION...JUNG/CERU
Hazardous weather outlook, Jan 14, 6:03 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 603 AM EST TUE JAN 14 2014 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-151115- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 603 AM EST TUE JAN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 6:25 PM EST | Dense Fog Advisory | CTP | Adams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 10 more | 18 hr |
Nearby
River Flood Warnings in Pennsylvania, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.